British Columbia

Island Health warns of spike in overdoses in Nanaimo and Parksville

Island Health has issued an advisory to drug users in the mid-island region after an increase in fatal overdoses this week.

Alert triggered by increase in fatalities in mid-island region this week

Island Health says the recent overdose deaths could have been prevented if someone had been able to administer naloxone to the users. (Christine Rankin)

Vancouver Island's health authority is warning drug users in the mid-Island region about an increase in fatal overdoses.

Island Health issued an advisory Tuesday afternoon following a spike in overdoses in Nanaimo and Parksville.

The B.C. Coroners Service says it is not releasing the exact number of deaths because of the risk of identifying people in a small community, but Andy Watson, a spokesperson for the coroners service, said "several deaths" had occurred between Friday and Monday.

Island Health medical officer Dr. Shannon Waters said all of the deaths could have been prevented if users had been administered naloxone, a life-saving drug that temporarily stops the effects of opioids. Waters said users should try and always have someone with them who has naloxone or who can call paramedics if the user overdoses.

"Please do not use alone. We could definitely have more deaths," said Waters. 

According to the coroners service, there were 88 overdose deaths in the central island region in 2018, with an average of 7.3 deaths a month.

Watson said the number of deaths declined in the first five months of 2019 to an average of 3.6 deaths a month. However, he said a recent "blip" in overdoses is not following current trend and was alarming enough for Island Health to issue an alert.

Waters said many deaths since the province declared the opioid crisis a public health emergency in 2016 are due to tainted drugs. She could not confirm if that was the case in this situation but reminded users that fentanyl and carfentanil are a fatal risk.

"We don't have a safe drug supply," said Waters, adding users should use with a friend who carries naloxone or at an overdose prevention site whenever possible.

Nanaimo's safe injection site is located at 437 Wesley St. Anyone who witnesses someone overdosing should call 911 immediately. 

All Points West

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

Become a CBC Member

Join the conversation  Create account

Already have an account?

now